Seattle issues city-wide curfew; Inslee activates National Guard

2 Bellevue High School teens survive overdoses, fentanyl suspected

Data pix.

BELLEVUE, Wash. – The Bellevue Police and Fire Departments are raising awareness on the dangers of fentanyl after two overdoses this past weekend. The overdoses happened a day apart and are suspected to be linked to fentanyl.

On February 23, an overdose call came in from north of Bellevue in the early afternoon for an 18-year-old. The next day, another overdose call came in in the late evening involving a 17-year-old.

A spokesperson with the Fire Department said the teens are both male and attend Bellevue High School. When EMTs arrived, one patient was not breathing and Narcan was administered.

Battalion Chief Dave Bestie said both teens admitted to buying and taking what they believed was a Percocet pill. They both survived.

“If you think either a friend or a loved one has a problem or is using, or if you’re using, we suggest that you have [Narcan] nearby in case of emergency,” said Bestie. “Don’t let them sleep it off. If you’re unable to awake someone call 911 immediately.”

Officer Jim Keene of Bellevue Police said the current man-made pills mimic the real thing.

“They don’t crumble,” he said. “The imprints are perfect.”

He said the fake pills look exactly like Percocet or Xanax pills that many people have at home.

“One thing that’s really scary about these pills is they’re not mixed very well, so you could have somebody passing out a bunch of pills and watch somebody take a pill and they’re fine but you might take a pill and have a lethal dose of fentanyl in them,” said Officer Keene.

It’s also a message a mom from Sammamish is carrying with her since the death of her son Lucas Beirer, 16, who died after taking a pill laced with fentanyl.

“I walked to his room just to cover him. It was early morning, before I go to bed and I found his cold body,” said Olga Davidov Beirer. “I couldn’t understand what is going on, why is my son dead? He is 16. He’s supposed to go school.”

Beirer was a football player at Skyline High School and died from an overdose on September 30, 2019.

“Your son can be a [high school athlete], he could be the best student in the class, he could be in a leadership program but he could still be the one who takes this one pill and his life could be finished,” said Olga.

“As a parent, it’s really concerning and especially going into high school,” said Yvonne Stevens.

Her teenage daughter will be entering high school in the fall, and she’s had conversations about peer pressure at home.

“Really be true to yourself, that you don’t need the drugs to be a person that people like.”

A spokesperson with Bellevue Public Schools said the district’s efforts to raise awareness on the issue have been very focused following the deaths of teens in nearby communities.

Last year the district held two information sessions about the opioid crisis and fentanyl. Here’s a video link to one of those sessions.

Drug and Alcohol/Mental Health Counselors are available through Youth Eastside Services at Bellevue Schools.

The Bellevue Fire Department provided the following data:

In 2019, there were 22 overdoses and two of those involved teenagers.

To date in 2020, there have been three overdoses, including the two teens from over the weekend.

Notice: you are using an outdated browser. Microsoft does not recommend using IE as your default browser. Some features on this website, like video and images, might not work properly. For the best experience, please upgrade your browser.